Products containing cannabinoids are being tested in a bid to find out what is causing an epidemic of vaping-related lung illnesses sweeping the US.
Previously, products containing THC were linked to the hundreds of patients reporting health problems after vaping. At least one death has been linked to the epidemic.
Now health authorities are investigating contaminants and counterfeit substances in vape products containing CBD.
A statement from Centers for Disease Control (CDC) director Robert R Redfield reads: “More information is needed to better understand whether there’s a relationship between any specific products or substances and the reported illnesses.
“At this time, there does not appear to be one product involved in all of the cases, although THC and cannabinoids use has been reported in many cases.
“At this time, the specific substances within the e-cigarette products that cause illness are not known and could involve a variety of substances.”
The statement adds that The FDA (Food and Drug Administration) has received about 80 samples and continues to receive requests from states to send more samples for the FDA to analyse.
“THC and cannabinoids use has been reported in many cases”Centers for Disease Control (CDC) director Robert R Redfield
The FDA (Food and Drug Administration) is analysing the samples for their contents, whether they contain nicotine, substances, such as THC or other cannabinoids, or other chemicals and ingredients.
Hundreds of cases of mysterious lung illnesses across the States have been tied to vaping by health officials.
Many of the patients are teens and young adults and symptoms include difficulty breathing, a cough, vomiting, fever and chest pain. Some of those affected have been hospitalised and some were placed on ventilators.
Federal and state officials are urging the millions of Americans who use e-cigarettes to stop vaping until the cause of the illnesses is identified.
Last month state authorities in Illinois announced an adult who had recently used an e-cigarette was hospitalised with a severe lung illness and later died.
They did not provide details about the person or what device or product they used.